Steroids and infection

Having had heavy nasal congestion for well over a month (thought it was hayfever starting) i finally saw my gp today as nose totally blocked, no taste headache and mild earache. He informed me that i had a nasty ear infection as well as sinusitis. I couldnt understand how things had got so bad without symptoms matching diagnosis. Basically i was told that the pred had masked most of the infection. Despite being on pred for 10 yrs i have not had this problem to such an extent as at the moment.

Can anyone tell me more about pred masking infection.?This hasnt happened before .even with regular chest infections.

3 Replies

  • Hi Kirsten,

    not sure how it masks the symptoms of infection - steroids so suppress the imune system and hence the body's ability to fight bugs etc.

    I had a similar thing a couple of years ago after reducing my pred - I had really bad tooth ache - felt like my top teeth were beeing pushed downwards - saw dentist who told me to see GP as it probabu was a sinus infection - GP confirmed it! I do gett occasional pain there reducing steroids there still.

    steroids can mask all sorts - such as polymyalgia! ( my screaming joints!)

    Take care



  • Hi Kirsten & Kate,

    Pred masks underlying symptoms by preventing or reducing inflammation. Basically, the underlying cause and associated symptoms may continue unnoticed and unchecked because the normal (expected) symptoms i.e. inflammation, has been suppressed. This gives the false impression that the cause of symptoms has been treated/eliminated, which is in fact furthest from the truth. Often the truth does not come to light until the patient reduces/stops their prescribed intake of pred, when the causal symptoms (inflammation) reappear.

    As Kate says, pred also suppresses the immune system thereby creating a window of vulnerability for infections. The early signs of sinus/ear infection are headache and earache caused by local inflammation. But as you were taking pred, the initial warning signs (earache/headache) may well have been some what delayed/reduced caused by the masking effect of pred. This may result in the infection becoming more advanced before it has been diagnosed.

    Take hair,


  • Pred Masking

    Hi guys,

    I would like to add that; in my opinion the reported side effects caused when pred intake is reduced are not really side effects, in most cases this is underlying health problems reappearing when the pred mask is removed/reduced.

    In some cases symptoms will appear that have not previously been experienced. However, these are unlikely to be new health problems, merely problems that have been masked over time by long term pred intake.

    Persons taking long term pred may find that reducing pred is not an option as the ensuing health problems (aching joints, dental problems, and other inflammatory conditions) are much too severe.


You may also like...